Don’t Rage Bolus

Insulin pump showing high blood glucose and rage emoji
Disclaimer:

This website and blog does not provide medical advice, diagnosis or treatment. Read full disclaimer.

“Rage Bolus” is defined in the T1D Slang Dictionary (JDRF) as “a large bolus/series of mild boluses administered to correct high blood sugar, an action that can sometimes lead to low blood sugar. Always rage bolus responsibly!”

Kerry at Six Until Me defines it as an “aggressive correction dose” and says that it “Often results in a hypoglycemic event.”

A rage bolus is insulin given based on emotion, from seeing a high glucose reading. I’d say it’s commonly done after an initial correction was already attempted with a normal correction dose. The first shot of insulin didn’t work, so a larger attempt is made.

Resist the temptation

I say “don’t rage bolus” because it’s not worth risking a severe hypoglycemic event. Even quick acting insulin takes 90 minutes to work fully, and adding more insulin doesn’t make the insulin work faster.

As I write this, I think about how I really should say “try to not rage bolus.” I know that emotions have definitely affected my insulin dosing choices. One thing I do if I know I already should have enough insulin on board is that I will silence the high alert alarm on my pump for 90 minutes, so that the alarm doesn’t sound until after I’ve waited long enough for the existing insulin to work.

If you dose more insulin instead of waiting for the insulin to work, the result is likely a crash. Sure, you can drink juice and eat candy and survive a crash, but it can cause a roller coaster and soon you may be high again.

Avoid the roller coaster

Down quickly, and then up quickly. And then you will need more insulin to correct that… It’s a recipe for a stressful time.

Not all days are going to be great. Sometimes you will have days where you’ll be out of range for longer. I think accepting this imperfection is key. I’ve personally tried to reframe how I think about my goals. It’s OK to have some imperfect graphs.

That said, if your blood glucose is staying high for long periods of time, then you may need to make adjustments. Instead of rage bolussing…

  • Reach out to your doctor and see if they recommend an insulin dose adjustment. They may recommend small adjustments to your basal rate or carb ratio.
  • If you are using an insulin pump, change the infusion set.
  • Has the insulin gone bad? Try a new insulin vial or new insulin pen.

Related Links

Leave a Reply